Breathlessness: I have PV, diagnosed in early 201... - MPN Voice

MPN Voice

6,710 members8,955 posts

Breathlessness

lucieboo
lucieboo

I have PV, diagnosed in early 2010, take Hydrea, now 2-3 daily and 100mg aspirin. Lungs and heart OK. I am doing well, brisk walk of a few kms daily, swimming weekly (20 lengths), Pilates, Qui-Gong, BUT I am constantly breathless, climbing stairs and hills is hard and sometimes I am breathless sitting down! There seems no answer: any suggestions? My blood is not thick, recent hematocrit 38,9%, white blood cells in normal limits, hematologist pleased, BUT! Thanks.

16 Replies

Are you living at high altitude?

Do you know your iron count? Not anaemic?

Do you eat a balanced diet including protein?

Best Paul

lucieboo
lucieboo in reply to Paul123456

Thanks Paul. I eat protein but not too much, some fish, dairy, eggs, no meat. My iron is probably low but this is how my hematologist likes it as it discourages red cell production. I am living at 600m in France and 700m in Spain, so not very high altitude, but maybe it contributes, with PV? I have sent for a video from the Royal Brompton on training your voice to sing, it is supposed to help with breath control, it seems I may be hyperventilating, rather odd as I am elderly and not at all anxious. My husband will hate it! May have to go down the end of the garden. Also, I am trying to start clarinet again, learnt in my teenage years and long abandoned. (Similarly, end of the garden!)

Paul123456
Paul123456 in reply to lucieboo

Altitude is an issue with PV but 600m doesn’t sound high enough.

I try to reduce my iron consumption as well but now that I’m on Pegasys, hence no venesections, my anaemia now near low normal. I am now eating a bit of meat (was just fish) and wondering whether this makes a difference re symptom burden. Perhaps a source of required amino acids?

If your diet is restricted, might be worth experimenting a bit.

lucieboo
lucieboo in reply to Paul123456

Thanks Paul. I have a very healthy diet and it is quite varied. I feel being a non-meat-eater suits me as I really love animals. I don't think I am actually anaemic and quite fit for my age, so I will work on the breathing, and consult the doc and the haemo if it doesn't get any better. Incidentally, the atmosphere has a major effect, I am much worse when it is humid, humid and hot is just horrid and I have to stay indoors with air-con, it is as though the air is suffocating me. Weird, isn't it?

Hi Lucie boo,

You do more exercise than I do...mine is walking dogs,training young one,my retired mares are minimum now just mucking out and keeping them groomed and happy,I work still at my sculpture...but oh the breathlessness.!!! When the Chaleur was with us ,like you I had to be indoors,we don't have A C but I have a Dyson air purifier which is a godsend.

My HCT is soaring each month,now 3 comprimes Hydrea per day,not yet going down. We are visiting our daughter in Wiltshire just now,hoping cooler temps may help reduce the H C T.....however it's quite warm at the mo!!!

My consultant rang me to say ,when I return he is considering a different medication if no more reduction ..My Lovely GP ,just retired prescribed a mild tranquiliser,which works miracles to ease the breathing,by calming all muscles and mind....easily available in Fr and dished out in the hospitals.

Begins with A. Might help you too,you are obviously fit otherwise.

Best Wishes Sally...Lot et Garonne

lucieboo
lucieboo in reply to Inca

Hello Sally

Sounds to me like you do plenty of exercise. The 3 a day Hydrea dropped my haematocrit in 6 months, hence the now two and a half (2/3 alternate days), but no change with the breathlessness which seems worse. Still warm here, cooler days it is better. If your haematocrit doesn't change you probably need to consider different meds. Wonder what the A... tranquillizer is? I am taking half Atarax almost every night to sleep, but it is antihistamine, mostly for itching and restlessless. I am working on the breathing control, trying not to pant like a dog! Advice is, breath in, breath out as if blowing a candle. But it is really designed for people with lung problems. We will see! I suppose for both of us we might be on the verge of ET as I see people with that suffer breathlessness...fingers crossed! And good luck! You are clearly an animal lover, like me. Glad I don't have to manage horses, would never cope, but the dogs keep me going.

Hi Lucieboo, I start becoming breathless if my platlets elevate out of normal ranges. X

lucieboo
lucieboo in reply to NewBloom

Well, my platelets are low: could this be a factor? I rather assume you mean high platelets.

Hi, Yes when I have high platlets. I supose it could be the Same with low counts.

Hi Lucieboo,

It's Alprazolam,sorry should have written it,very mild but really does relax me and help the breathing.Just been on !3 Hydrea.per day for 2 1/2 months ,so maybe need longer....my platelets are always low side of normal,we sound a bit similar,humidity for me is a killer too,the recent madly hot summer I felt I would suffocate,desperate for fresh air.Piscine helped a bit,sat in the corner of it in the evening still swathed in hat and shoulder covering.....too breathless to swim.Hubby had to buy me a child's ring to keep my head above water!!!!!I do try yoga breathing,also notice I get as much breathless and fatigued in supermarche as doing physical things I like!!stress sure plays a part.Can I ask what your HCT was.Mine is 55 and a bit ,can't remember the point something ,been that for a while now.

Good Luck with all.Sally

lucieboo
lucieboo in reply to Inca

Hello Inca

I asked the doc here about Alprazolam and he said it is a last resort as it is addictive, like all tranquillisers and if you take it for a long time you need to keep increasing the dose. Better to stick with Atarax (half) to help me sleep and exercises for relaxation and breathing. so, I will continue. He also said I must do everything at MY pace and not be hurried, which I think is good advice.

As I said,get you haematocrit down, and good luck!

Agree with all. Haematocrit sounds very high to me , haematologist says keep it below 45%, now mine in 38,9 which is kinda low-av. Haematologist wanted to get the white cells down, which has worked well with the increase in Hydrea, now all within normal except platelets which are below. You MUST get your haematocrit down. Prof Claire Harrison advised me to find a good haematologist when mine was raised, you can email her, she is so kind. If mine goes over 45% I have to have a bleed, but now with the higher dose of Hydrea I am OK. Not all people find Hydrea controls RBCs, this is the problem. You may need to consider alternative meds. I can swim, thank goodness. Thanks for the advice on the tranquillizer, I will try it. My biggest problem is my husband who reckons I should try harder!!!! I am trying to ignore him.

Good luck and keep in touch, indeed I think we are similar.

Yes I believe it can be addictive,it is not ever prescribed in U K for that reason....I take just 1/2 a nd only when I feel it's necessary,I can go ages without taking any at all.Interested that you have venesection,I am sure my Consultant said he was reluctant to do that as I have a stent,think I remember you have one also...I had several bleeds when first diagnosed,then on to Hydrea,the stent was done once the blood thinned & .that caused an artery to shrink!!! I had obviously had the P v long before I began to be so tired...like many of us.I feel a bit happier that you took 6 months to reduce H C T,hope yet for me.Will be back in Fr 1st Nov,see cardio man then too ,so hope I get sorted!! Yes ,Keep in touch,sure I am the only M P N in Lot et Garonne.....hope too your breathing improves and mine too.

Best to you Sally

Wow, Sally, Lot et Garonne, not that far. I am in the Ariège, we have visited the Lot camping. I go to Toulouse Clinique Pasteur (where I got my stent) for haematology, he is very good but not too interested in the 'less important' symptoms such as itching and breathlessness, so I find this site very helpful. I first was sent to see a rheumatologist as they don't have haematology near where I live and he said 'we don't do venesection in France' which is quite untrue. The problem is, if you have venesection too often you are likely to become anaemic, but I have only had one in a couple of years. So important to keep the haematocrit down, especially with the stent, as thicker blood leaves you prone to clotting, hence heart attacks and stroke. I assume you take Aspirin? 100mg Aspirin Protect for me as I have had some stomach inflammation. Hope the 3-a-day works, watch those blood tests! If in doubt, consult Claire Harrison: I contacted the MPN lady first, I think her name is Maz and she works with Prof Harrison.

Might want to re-visit iron levels, your body is telling you something. Ferritin level gives a better picture of iron level.

Take good care.

lucieboo
lucieboo in reply to Indigo42916

Thank you Indigo: I will follow this up.

You may also like...